Those who use antidepressants are significantly more likely to experience severe gastrointestinal bleeding, and the risk is increased in those who take over-the-counter pain relievers (such as Advil, Motrin, Aleve, Coumadin, aspirin, and Plavix). The 2019 review study looked at selective serotonin reuptake inhibitors (SSRIs), prescribed to 13% of Americans 12 years and older and the most commonly prescribed medication in the United States. After a complete review of the literature, scientists found that those on SSRIs are 40% more likely to experience severe gastrointestinal bleeding and are at a higher risk of life threatening intracranial bleeding. Journal of the American Osteopathic Association
→Takeaway: If you’re taking antidepressants and are wondering if you’re experiencing gastrointestinal bleeding, bright red blood in the stool or tarry stools are signs you can look for. If you experience either of these symptoms, contact you’re healthcare provider immediately.
No matter how safe or harmless a medication seems, all medicines come with risk – especially when taken in combination. If you are currently on a medication or multiple medications, talk to your health care provider and do your research to understand the risks involved so that you’re able to assess whether the benefits outweigh the risks. Lastly, antidepressants are often subject to legacy prescribing. If you’ve been on an antidepressant for some time and feel you may be ready to taper off, talk to your doctor. For more on how the gut microbiome may influence the brain and behavior, including its role in dementia, autism, and other brain-related disorders, check out the January 2019 New York Times article, Germs in Your Gut Are Talking to Your Brain. Scientists Want to Know What They’re Saying.